Arizona, 2023

Wildfire in Arizona, September 1 to 8, 2023

September 1 to 8, 2023 · NWS TWC · 1 event in 1 county or zone

The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8. Fire suppression costs tallied $360,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:28 PM MST, 9 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 2:28 PM MST, 9 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Aug 31 2023

.SYNOPSIS...Expect active thunderstorm days across Southeast
Arizona today and Friday before decreasing into the weekend. The
main hazards from storms today will be strong thunderstorm
outflow winds capable of producing dense blowing dust and heavy
downpours to the northwest and west of Tucson. Tomorrow, the
threat for strong winds diminishes, but the threat of heavy
rainfall increases across the majority of Southeast Arizona.
High temperatures near normal today before decreasing 5 to 10
degrees below normal Friday and Saturday.

&&

.DISCUSSION...Today is still shaping up to be an active Monsoon
day across Southeast Arizona as there are many factors coming
together to increase the potential for strong organized
thunderstorm outflows/dense blowing dust as well as heavy
downpours, especially from Tucson west and northwest.

Like a good chef, its important to take stock of the ingredients
we have. First, we are in a state of transition with the mid and
upper level high pressure areas. At 500 mb, the upper high is
starting off along the northern Arizona/New Mexico border and will
move east toward northeast NM by this evening. As this happens,
this will shift the mid-level flow from easterly to southeasterly
across our neck of the woods, not only increasing the directional
difluence over south-central Arizona but additional stretching
deformation from the upper high shifting away will result in
a stronger lifting mechanism. Thats the thing about the Monsoon,
all it takes are very subtle shifts in the flow to differentiate
between a low-grade and high-grade Monsoon day. A bit higher up
at 300 mb, the ridge-axis extending across the southern half of
Arizona shifts east, with the axis becoming a more neutral N-S
orientation over New Mexico this evening. The combination of the
impacts from both these features will enhance thunderstorm
activity from Tucson west and northwest.

The second ingredient is the moisture. The 31/12Z KTWC sounding
depicted a PWAT of 1.20 inches, which matches up with the GOES TPW
satellite imagery which depicts 1.25 inches over Tucson this
morning, with deeper values near 1.50 inches to the west and dry
values near 0.80 inches to the east along the Arizona/New Mexico
border. This drier air will limit thunderstorm coverage across the
eastern portions of the forecast area today. However, given the
southeast flow at 500 mb, this will enhance the downdraft
potential for storms across south-central arizona as it will aid
in the entrainment of dry air into the updrafts in the middle-
levels of the storms. From Tucson west, the precipitable water
values will be high enough to support heavy downpours. The 31/12Z
HREF is showing a 30-50 percent chance of probability matched mean
rainfall in excess of an inch across the Tohono O'odham Nation
this afternoon and evening, with a 10 percent chance of rainfall
in excess of 3 inches in south-central Pima county. This is one of
the reasons we felt confident enough to hoist up a Flash Flood
Watch for areas from Tucson West starting this afternoon extending
thru Friday evening.

The third ingredient is the increasing steering flow between
700-500 mb. Initially the flow will start off at 10 kts, but
increases to 25 kts by this afternoon. This will help storms
transition from isolated pulse-type storms into more organized
multi-cellular storm clusters.

All of these ingredients increase confidence that we will see a
more significant Monsoon day across the area. This is reflected
in the HREF or ensemble of high-resolution models. The 31/12Z HREF
suggests 70-90 pct chance of wind gusts from storms in excess of
30 kts (10-30 percent in excess of 50 kts) across Southeast
Pinal/central and eastern Pima and Santa Cruz counties between
3-10 PM, with the potential generally moving west and northwest
into the evening hours. The mid-shift issued a Blowing Dust
Advisory for the potential for a Dust Storm/Haboob formation
between Tucson and Phoenix and this looks like it is still on
track to develop. In addition to the threat for lower visibility
in blowing dust, what sometimes gets forgotten is the health
impact of blowing dust to those individuals with heart disease and
respiratory sensitivities. Its a good idea to make sure these
individuals avoid being outside if a dust storm develops.

In any event, today will not be the only active day. Friday will
likely be busy as well for different reasons. As the mid and upper
highs get settled into NM, we see a deeper southerly flow across
the area. This will increase the PWAT values across the area in
general, with 1.50-1.75 inches west of Tucson and 1.00-1.50 inches
to the east. In addition to the increase in moisture, we will
start to see vort lobes shear off the trough near the spur of the
Baja Peninsula and move into Southeast Arizona Friday. Given the
increasing moisture profile the potential for heavy rain expands
east into Graham and Cochise counties. This is the reason why we
have two starting times for the Flash Flood Watch with the
aforementioned areas in effect from noon through midnight Friday.

Confidence that the deeper moisture profile will increase the
potential for heavy rainfall is shown in the 31/12Z HREF
localized probability matched mean 24-hour precipitation showing
pockets of 1-2 inch rainfall amounts west of a line from Sierra
Vista to Oracle. The NBM has also latched onto the potential for
heavier precipitation, with a 36 percent probability of exceeding
1.00 inch at the Tucson International Airport tomorrow, and 46
percent in Nogales. The WPC has elevated us into the 'Slight'
category in their Excessive Rainfall Outlook (ERO) for Day 2
(tomorrow), and this looks good to me given all the ingredients.

Thereafter, a strong upper trough develops along the California
coast, with a dry westerly flow on its southern periphery rapidly
drying us out this weekend. Although enough residual moisture will
be present for a slight chance of showers and thunderstorms
Sunday, we will essentially dry out completely starting Monday. As
this trough ejects late this weekend, expect the upper high to
re-develop over Southeast Arizona by the middle of next week. So,
unfortunately, expect another warm-up in afternoon temperatures
next week.

&&

.AVIATION...Valid through 02/00Z
SCT-BKN clouds with scattered to numerous SHRA/TSRA primarily
from KTUS west and northwest thru 01/08Z with ISOLD-SCT SHRA/TSRA
overnight west of KTUS. Brief MVFR CIGS/VSBYS, mountain
obscurations and gusts to 35-45 kts and possible BLDU associated
with the TSRA reducing VSBY below a mile. Otherwise typical wind
trends generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Increased shower and thunderstorm activity
today and Friday for the forecast area. Drier air moving in
across the area late this upcoming weekend will bring a downturn
in thunderstorms which is expected to continue into early next
week. 20-foot winds will generally 15 mph or less outside of any
thunderstorm outflow winds. High temperatures will be 7-10 degrees
this afternoon, before lowering back to near normal by the end of
the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for AZZ501-502-
504-505.

Flood Watch through Friday evening for AZZ501>506-514-515.

Flood Watch from Friday afternoon through Friday evening for
AZZ507>509-511>513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 31, 6:02 PM MST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
602 PM MST Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             12 W Tucson             32.19N 111.09W
08/31/2023  M1.00 inch       Pima               AZ   Public

            Report of quarter sized hail that caused
            damage to roofing and broke a window.

&&
Local storm report, Aug 31, 6:03 PM MST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
603 PM MST Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     11 W Tucson             32.19N 111.08W
08/31/2023  M57 MPH          Pima               AZ   Mesonet

            Mesonet station DW4959 Tucson Star Pass Rd.

&&
Special weather statement, Aug 31, 6:27 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
627 PM MST Thu Aug 31 2023

AZZ502-504>506-010230-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
627 PM MST Thu Aug 31 2023

...A line of strong thunderstorms will impact portions of
northeastern Pima and south central Pinal Counties through 730 PM
MST...

At 625 PM MST, Doppler radar was tracking a line of strong
thunderstorms near Marana, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust is possible from these
         storms.

Locations impacted include...
Oro Valley, Marana, Casas Adobes, Flowing Wells, Avra Valley,
Tortolita, Picacho, Picacho Peak State Park, Tucson Estates, Saguaro
National Park West, Valencia West, Picture Rocks, Red Rock, Dove
Mountain, Oracle Junction, Silver Bell and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 213 and 251.
 Route 77 between mile markers 89 and 94.
 Route 79 between mile markers 92 and 111.
 Route 86 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 11086 3213 11113 3233 11183 3286 11136
TIME...MOT...LOC 0125Z 115DEG 11KT 3243 11124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KJS
Local storm report, Aug 31, 6:32 PM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
632 PM MST Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Gst     9 SE Marana             32.30N 111.08W
08/31/2023  M64 MPH          Pima               AZ   Public

            Report of 64 MPH wind gust.

&&
Local storm report, Aug 31, 6:33 PM MST, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
633 PM MST Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     9 SE Marana             32.30N 111.08W
08/31/2023  M64 MPH          Pima               AZ   Public

            Corrects previous tstm wnd gst report from 9
            SE Marana. Report of 64 MPH wind gust.

&&
Local storm report, Aug 31, 7:14 PM MST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
714 PM MST Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     Pinal Airpark           32.51N 111.32W
08/31/2023  M58 MPH          Pinal              AZ   AWOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tohono O Odham Nation

When
September 1, 12:00 AM MST to September 8, 12:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8. Fire suppression costs tallied $360,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129750.